South Dakota, 2020

Flash Flooding and Hail in South Dakota, June 25 to 26, 2020

June 25 to 26, 2020 · NWS FSD · 14 events in 9 counties and zones

A cold front during the late afternoon and early evening hours slashed into an unstable airmass with 2000-3000 J/kg MLCAPE and 30-35 knots of 0-6 km shear. Scattered thunderstorms developed with the thick CAPE profile supportive of large hail and over 1000 J/kg DCAPE resulting in occasional damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A cold front during the late afternoon and early evening hours slashed into an unstable airmass with 2000-3000 J/kg MLCAPE and 30-35 knots of 0-6 km shear. Scattered thunderstorms developed with the thick CAPE profile supportive of large hail and over 1000 J/kg DCAPE resulting in occasional damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 25, 1:24 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 25, 1:24 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
224 PM CDT Thu Jun 25 2020

.SHORT TERM...(This Evening through Friday)
Issued at 222 PM CDT Thu Jun 25 2020

Focus this evening is on convective/severe weather potential.  MCV
across western North Dakota and western Nebraska are expected to
shift east and interact with unstable environment.  Subtle warm
front positioned in the vicinity of I-90. Modest warm air advection
south of the boundary is expected to eventually lead to convective
development. Based on CAMs, convective initiation appears to be in
the 20-21Z time frame. With 2000-3500 J/kg of ML CAPE, expect more
than ample instability west of I-29 tonight. While there are veering
wind shear profiles ahead of this wave, 0-6 km bulk shear is only 25-
30 knots, making it a bit difficult for widespread organization
though the event. With that said, storms may exhibit supercell
characteristics at times, especially early in the event. Along and
west of the James, CAPE in the -10 to -30 C exceeds 500 J/kg leading
to potentially large hail, especially if we can develop mid level
rotation.  Other big concern is straight line winds.  With downdraft
CAPE of 1000-1300 J/kg in part due to the dry air in the mid levels,
expect wind to also be a threat and become the primary threat east
of the James until storms run out of instability near the I-29
corridor.

Potential for storms continues into Friday as slow moving cold front
moves through the area.  Severe threat decreases after 06Z Friday
with limited instability.  Could see additional showers and
thunderstorms through the day on Friday, with the greatest chances
across northwest Iowa along and ahead of the cold front.

.LONG TERM...(Friday Night through Thursday)
Issued at 222 PM CDT Thu Jun 25 2020

Front is expected to work east into central Iowa through the
afternoon hours leading to clearing skies and light winds Friday
night. With drier air around the region, lows should fall into the
lower 60s.

850 HPA temperatures only briefly cool behind the front and warm by
mid day Saturday into the mid and upper teens.  Additional warming is
expected into the Sunday into early next week as low pressure over
Saskatchewan lifts northeast and the plains remain in the warm
sector with southerly flow continuing to draw warmer air into the
region. The warmest day appears to be on Monday as 850 hpa
temperatures warm into the 22-24 C range.  Biggest question is how
much high cloud cover will impact temperatures.  On Tuesday, low
level flow turns more easterly, and the potential for stratus
increases, especially across northwest Iowa into southwest
Minnesota.

Convective chances increase mid to late week next week as upper
trough along the west coast lifts into the central and Northern
Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1225 PM CDT Thu Jun 25 2020

VFR conditions expected prior to storms tonight. Have narrowed
convective potential through the evening hours. Could see
additional storms, especially along and east of I-29 but timing
is ill defined at this point so left mention out.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...BT
Hazardous weather outlook, Jun 25, 1:26 PM CST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
226 PM CDT Thu Jun 25 2020

SDZ038>040-050-052>055-057>061-063>065-068-261000-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
226 PM CDT Thu Jun 25 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop later this afternoon across
central South Dakota and move eastward into the evening. Some of
these storms may be severe with large hail up to 2 inches in diameter
and damaging wind gusts to 70 mph possible. While the chances are
low, an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed after 5 pm today.

IAZ001-012-MNZ071-072-080-089-097-098-NEZ013-SDZ056-062-066-067-
069>071-261000-
Lyon-Sioux-Lincoln-Murray-Nobles-Pipestone-Rock-Dixon-Moody-
Minnehaha-Turner-Yankton-Clay-Union-
226 PM CDT Thu Jun 25 2020

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, northeast Nebraska, east central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop across central South Dakota
later this afternoon and move toward the I-29 corridor by mid to late
evening. Some of these storms may be strong to severe with large hail
to the size of quarters and wind gusts to around 60 mph possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 9 pm this evening.

IAZ002-003-013-014-020>022-031-032-MNZ081-090-NEZ014-261000-
Osceola-Dickinson-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Cottonwood-Jackson-Dakota-
226 PM CDT Thu Jun 25 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota and northeast Nebraska.

.DAY ONE...Today and tonight.

Thunderstorms will move in from the west late this evening into the
overnight hours. While storms are expected to be decreasing in
intensity by this time, a stronger storm or two is possible with wind
gusts to around 60 mph and small hail possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms may be possible on Friday depending on the
timing of a frontal passage. The severe weather risk currently
appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 197 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Hail, Brule

When
June 25, 3:22 PM CST to 3:24 PM CST
Where
Brule County, 1 mi W of Bijou Hills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.520, -99.170

Hail, Brule

When
June 25, 3:31 PM CST to 3:33 PM CST
Where
Brule County, 2.81 mi S of Lyonville
Measured
1 in hail
Reported by
Public
Coordinates
43.830, -98.980

Thunderstorm Wind, Charles Mix

When
June 25, 3:33 PM CST to 3:35 PM CST
Where
Charles Mix County, 4.47 mi NW of Academy
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.490, -99.150

Wind gust to 60 mph measured by a personal weather station.

Hail, Charles Mix

When
June 25, 3:38 PM CST to 3:41 PM CST
Where
Charles Mix County, 2.81 mi N of Academy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.490, -99.070

Hail, Aurora

When
June 25, 3:49 PM CST to 3:50 PM CST
Where
Aurora County, 11.1 mi N of White Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.890, -98.700

Thunderstorm Wind, Davison

When
June 25, 4:35 PM CST to 4:37 PM CST
Where
Davison County, 0.5 mi W of (Mhe)mitchell Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
43.770, -98.040

Automated weather station KMHE 3 miles north of Mitchell measured a peak wind gust of 66 mph.

Thunderstorm Wind, Davison

When
June 25, 4:49 PM CST to 4:51 PM CST
Where
Davison County, 0.5 mi W of (Mhe)mitchell Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.770, -98.040

Automated weather station KMHE 3 miles north of Mitchell measured a wind gust of 59 mph.

Thunderstorm Wind, Hanson

When
June 25, 4:55 PM CST to 4:56 PM CST
Where
Hanson County, 3.76 mi ENE of Alexandria
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
43.670, -97.710

South Dakota RWIS station SD502 4 miles east northeast of Alexandria measured a wind gust of 66 mph.

Thunderstorm Wind, McCook

When
June 25, 5:44 PM CST to 5:45 PM CST
Where
McCook County, 2.56 mi SE of Montrose
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
43.670, -97.150

South Dakota RWIS station SD547 3 miles southeast of Montrose measured a wind gust of 69 mph.

Hail, Minnehaha

When
June 25, 7:02 PM CST to 7:04 PM CST
Where
Minnehaha County, 2.81 mi S of Ellis
Measured
0.75 in hail
Reported by
Public
Coordinates
43.530, -96.840

Hail, Minnehaha

When
June 25, 7:21 PM CST to 7:22 PM CST
Where
Minnehaha County, 2.04 mi SE of Sioux Falls
Measured
0.75 in hail
Reported by
Public
Coordinates
43.510, -96.700

Flash Flood, Kingsbury

When
June 25, 11:01 PM CST to June 26, 2:00 AM CST
Where
Kingsbury County, 4.35 mi WNW of Esmond to 4.17 mi W of Esmond
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.287, -97.855

Deputy came across deep water flowing across the road. The full depth was unknown, but it was deep enough to force the deputy to turn around.

Flash Flood, Kingsbury

When
June 26, 3:00 AM CST to 4:00 AM CST
Where
Kingsbury County, 7.51 mi S of De Smet to 7.53 mi S of De Smet
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.271, -97.553

Water flowed rapidly to a foot depth over Highway 25 at 215th Street.

Flash Flood, Sanborn

When
June 26, 7:30 AM CST to 8:30 AM CST
Where
Sanborn County, 9.69 mi NNE of Artesian to 9.72 mi NNE of Artesian
Cause
Heavy Rain
Reported by
Public
Coordinates
44.151, -97.852

Water flowed over 418th Avenue to a depth of 6 to 12 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907052, 907053, 907067, 907055, 907062, 907068, 907069, 907071, 907073, 907063, 907064, 907038, 907040, 907051.